North Dakota, 2013Blizzard in North Dakota, April 14, 2013
April 14, 2013 · NWS FGF · 6 events in 5 counties and zones
As a winter storm was developing over western and central North Dakota very strong winds developed across upland portions of eastern North Dakota. The strong winds produced mainly ground blizzard conditions in the middle of the afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a winter storm was developing over western and central North Dakota very strong winds developed across upland portions of eastern North Dakota. The strong winds produced mainly ground blizzard conditions in the middle of the afternoon. Eventually this entire storm system moved southeastward, and the center of the storm shifted into central South Dakota, heavier snow developed over the area and the winds decreased below blizzard force. This continued as the Winter Storm of 14-15 April 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 14, 12:39 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 14, 12:39 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
139 PM CDT SUN APR 14 2013
.UPDATE...
ISSUED AT 139 PM CDT SUN APR 14 2013
MAIN CHANGE FOR THIS UPDATE IS TO THROW THE SOUTHWESTERN COUNTIES
INTO A BLIZZARD WARNING. VIS HAVE BEEN UP AND DOWN IN RANSOM AND
SARGENT COUNTIES DUE TO THE VARIOUS INTENSITY OF THE BANDS MOVING
THROUGH. HOWEVER...REGIONAL RADAR SHOWS QUITE A BIT MORE SNOW
MOVING SLOWLY NORTH OUT OF SOUTH DAKOTA. GUSTS ARE ABOVE 35 MPH IN
MANY SPOTS...EVEN AS FAR NORTH AS VALLEY CITY WHERE THE VIS HAS
NOT QUITE GONE DOWN YET. HOWEVER...ND DOT HAS REPORTED THAT PLOWS
HAVE BEEN PULLED DUE TO POOR VIS SOUTH OF VALLEY CITY AND THE
HEAVY SNOW WILL CONTINUE TO MOVE NORTH INTO GRIGGS AND EDDY COUNTY
THIS AFTERNOON. SNOW WILL BE INCREASING AND WINDS CONTINUING
THROUGH AT LEAST 03Z WHEN THE CENTER OF THE SFC LOW ENTERS THE
SOUTHERN FORECAST AREA. WILL INCLUDE OUR SOUTHWESTERN COUNTIES IN
BLIZZARD FOR A WHILE THIS EVENING BEFORE CONVERTING BACK TO WINTER
STORM AS WINDS SHOULD GO DOWN BUT SNOWFALL CONTINUES.
OTHER CHANGES INCLUDED SLOWING DOWN NORTHWARD PROGRESSION OF POPS
A BIT MORE AND TRIMMING SNOW TOTALS A BIT IN THE SOUTHEASTERN
COUNTIES WHERE THEY MAY GET THE DRY SLOT LATER TONIGHT. OTHER
UPDATE ISSUED AT 959 AM CDT SUN APR 14 2013
TIMING OF THE INCOMING SNOW AND WHAT TO DO ABOUT THE WINTER
HEADLINES CONTINUES TO BE THE MAIN ISSUE. THE NORTHWARD
PROGRESSION OF ACCUMULATING SNOW CONTINUES TO SLOW...WITH THE
RECENT SHORT RANGE MODELS AND RADAR TRENDS BEARING THIS OUT. ONLY
A FEW FLURRIES HAVE PROGRESSED AS FAR NORTH AS VALLEY CITY...AND
THE NAM...RAP...AND HRRR ARE ALL IN PRETTY GOOD AGREEMENT OF
ACCUMULATING SNOW NOT REALLY STARTING IN FAR UNTIL THE 18-21Z TIME
FRAME AND EVEN LATER FURTHER NORTH. ON THE OTHER HAND...HEAVIER
RADAR RETURNS HAVE ENTERED SARGENT COUNTY AND THE FORMAN WEB CAM
SHOWS CONDITIONS DETERIORATING RAPIDLY. FOR NOW...WILL LEAVE THE
HEADLINES ALONE BUT SLOW DOWN THE TIMING OF POPS AGAIN. WILL
UPDATE THE WSW WORDING TO SLOW THE TIMING A BIT AND MENTION A
RAPID CHANGE FROM DECENT CONDITIONS TO NEAR BLIZZARD AS HEAVY SNOW
ACTUALLY ARRIVES.
UPDATE ISSUED AT 645 AM CDT SUN APR 14 2013
THE MAIN CHALLENGE WILL BE TO DELAY THE START TIME OF THE WINTER
STORM WARNINGS...WITH SNOW STARTING LATER IN ALL AREAS.
SNOW...HEAVY AT TIMES WILL MOVE INTO THE SOUTHERN RED RIVER VALLEY
THIS MORNING...SPREADING TO THE CANADIAN BORDER BY LATE THIS
AFTERNOON. WE WILL ALSO EXTEND THE WINTER STORM WARNING UNTIL
18Z MON WITH A SLOWER MOVING SYSTEM. CONDITIONS WILL DETERIORATE
RAPIDLY TODAY ONCE HEAVY SNOW BEGINS...AND WINDS INCREASE. WE
WILL NEED TO MONITOR THE POTENTIAL FOR BLIZZARD CONDITIONS...AND
HAVE MENTIONED NEAR BLIZZARD CONDITIONS IN THE WSW MAINLY ALONG
AND WEST OF THE RED RIVER VALLEY.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 330 AM CDT SUN APR 14 2013
THE MAIN CHALLENGE CONTINUES TO BE IMPENDING WINTER STORM. MODELS
HAVE TRENDED SLOWER AND A BIT FURTHER SOUTH WITH THE SFC/UPPER
LEVEL LOW TRACKS. FOR NOW WILL MAINTAIN ALL HEADLINE
TIMING...ALTHOUGH SNOW WILL BE DELAYED AND WILL REFLECT THIS IN
THE GRIDS.
FOR TODAY...STRONG FORCING FOR ASCENT PER QG/OMEGA FIELDS WILL
MOVE FROM SOUTH TO NORTH THROUGH THE DAY. EXPECT SNOW...HEAVY AT
TIMES ALONG WITH BLOWING/DRIFTING SNOW. THERE WILL BE TIMES OF
NEAR BLIZZARD CONDITIONS POSSIBLE MAINLY IN EASTERN ND WHERE HEAVY
SNOW RATES ARE POSSIBLE ALONG WITH WINDS GUSTING TO NEAR 40 MPH.
THEREFORE...TRAVEL WILL BECOME DIFFICULT WHEN SNOW BEGINS. FURTHER
NORTH NEAR THE CANADIAN BORDER...SNOW MAY NOT BEGIN UNTIL NEAR
00Z. SNOW SHOULD BEGIN NEAR GFK AROUND 20Z...AND AROUND 16Z IN FARGO.
FOR TONIGHT...AS THE LOW LIFTS SLOWLY NORTH AND EAST...EXPECT A
LARGE DEFORMATION SNOW BAND FOR THE REGION. SNOW COULD BE HEAVY
THIS EVENING ALONG WITH CONSIDERABLE BLOWING/DRIFTING AND NEAR
BLIZZARD CONDITIONS POSSIBLE.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 330 AM CDT SUN APR 14 2013
ON MONDAY...THE STORM SYSTEM WILL SLOWLY MOVE AWAY FROM THE REGION
BY AFTERNOON. GIVEN THE SLOW START TO THE STORM...SNOW WILL
CONTINUE IN THE NORTH THROUGH 18Z AT LEAST...AND HAVE INCREASED
SNOW CHANCES HERE. WINDS SHOULD SLOWLY DIMINISH AS THE PRESSURE
GRADIENT WEAKENS BY AFTERNOON.
FOR TUESDAY...EXPECT SOME LINGERING LIGHT SNOW IN THE NORTH NEAR
WEAK CYCLONIC FLOW. TEMPS WILL CONTINUE WELL BELOW NORMAL FOR MID
APRIL AS WINTER LIKE CONDITIONS REMAIN OVER THE REGION ALONG WITH
A FRESH SNOW PACK.
ATTENTION ON WEDNESDAY TURNS TO ANOTHER DEVELOPING SYSTEM TO THE
WEST. 00Z MODELS CONTINUE TO INDICATE A PROGRESSIVE LONGWAVE TROUGH
OVER THE ROCKIES WITH SHORTWAVE ENERGY BEGINNING TO LIFT OUT INTO
THE PLAINS...AND SFC CYCLOGENESIS TAKING PLACE OVER THE SOUTHERN
HIGH PLAINS. THIS SYSTEM IS EXPECTED TO LIFT NORTHEAST ALONG THE
LOW-LEVEL BAROCLINIC ZONE LATER WEDNESDAY AND THURSDAY. IN RECENT
DAYS...THE OPERATIONAL MODELS HAVE NOT BEEN CONSISTENT IN THE
EVOLUTION OF SHORTWAVE ENERGY THROUGH THE BROADER TROUGH. THE 00Z
GEM/GFS AND ESPECIALLY THE 18Z DGEX SUGGEST A SLOWER AND FARTHER
NORTH SOLUTION COMPARED WITH THE ECMWF... AND THUS WOULD YIELD
BETTER SNOW CHANCES FOR THE REGION. TIME OF YEAR AND STRONG
DOWNSTREAM RIDGING WOULD SUPPORT A FARTHER NORTH SOLUTION...BUT
OVERALL CONFIDENCE ON THE TRACK/TIMING IS STILL LOW...GIVEN THE LACK
OF MODEL CONSISTENCY. THE SYSTEM BEARS WATCHING...THOUGH. WILL KEEP
THE HIGHEST POPS ACROSS THE SOUTHEAST HALF OF THE REGION...IN
AGREEMENT WITH THE OVERALL MODEL CONSENSUS...WITH PRECIP CHANCES
LINGERING INTO THURSDAY NIGHT.
OTHERWISE...TEMPS ARE EXPECTED TO REMAIN MUCH BELOW MID-APRIL
AVERAGES...WITH NORTHWEST FLOW ALOFT. HIGH TEMPS LIKELY WILL REMAIN
IN 30S FOR MUCH OF THE PERIOD WITH LOWS IN THE 20S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 139 PM CDT SUN APR 14 2013
HEAVY SNOW WILL MOVE FROM SOUTH TO NORTH THIS AFTERNOON AND THROUGH
THE NIGHT...ALONG WITH INCREASING EASTERLY WINDS. THE OVERALL SYSTEM
IS MOVING MUCH SLOWER THAN PREVIOUSLY FORECAST SO THAT HEAVY SNOW
ONSET HAS BEEN DELAYED 3 TO 6 HOURS COMPARED TO THE 12 UTC TAFS.
WINDS WILL GUST OVER 30 KTS AT TIMES THIS AFTERNOON AND OVERNIGHT...
AND TURN MORE NORTHERLY LATER TONIGHT. EXPECT IFR CONDITIONS WITH
THE HEAVIEST SNOW BANDS ALONG WITH BLOWING SNOW AND VISIBILITY
REDUCTIONS TO 1/4 MILE OR LESS. CONDITIONS WILL BE SLOW TO IMPROVE
THROUGH THE DAY ON MONDAY...ESPECIALLY AT KDVL...KGFK AND KTVF.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM CDT MONDAY
FOR NDZ024-028-038-049-052.
BLIZZARD WARNING UNTIL 10 PM CDT THIS EVENING FOR NDZ024-028-038-
049-052.
WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR NDZ029-030-039-
053.
WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR NDZ006>008-
014>016-026-027-054.
MN...WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR MNZ002-003-
022>024-027>032-040.
WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR MNZ001-004>009-
013>017.
&&
UPDATE...JR
SHORT TERM...DK
LONG TERM...MAKOWSKI
AVIATION...ROGERSHazardous weather outlook, Apr 14, 5:12 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT SUN APR 14 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
612 AM CDT SUN APR 14 2013
...WINTER STORM WARNING IN EFFECT TODAY THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS EXPECTED TO MOVE INTO SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA THIS MORNING...GRADUALLY SPREADING ACROSS
THE REGION DURING THE DAY. THE SNOW IS EXPECTED TO BE HEAVY AT
TIMES. EAST TO NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS UP TO 40 MPH DURING THE DAY. WINDS WILL SHIFT TO THE NORTH
TONIGHT ALONG AND WEST OF THE VALLEY...AND REMAIN STRONG. THE
STRONG WINDS AND FALLING SNOW WILL LEAD TO AREAS OF BLOWING
SNOW... SIGNIFICANTLY REDUCED VISIBILITIES AND NEAR BLIZZARD
CONDITIONS. WIDESPREAD SNOWFALL ACCUMULATIONS OF 7 TO 14 INCHES
ARE LIKELY...WITH SOME OF THE HIGHER TOTALS EXPECTED ACROSS THE
SHEYENNE RIVER VALLEY AND PARTS OF THE DEVILS LAKE BASIN. A LOW
PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE NORTHERN PLAINS TODAY
INTO MONDAY...BRINGING SIGNIFICANT SNOW TO THE REGION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT LIGHT SNOW MONDAY MORNING FOR THE REGION...ALONG WITH SOME
BLOWING SNOW. CONDITIONS WILL IMPROVE ON MONDAY AFTERNOON. ANOTHER
STORM SYSTEM MAY BRING THE THREAT FOR ACCUMULATING SNOW BACK INTO
THE REGION WEDNESDAY AND THURSDAY. TEMPERATURE WILL REMAIN WELL
BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
SNOW AMOUNTS ARE ALWAYS APPRECIATED.
Blizzard, Eddy
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Eddy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
Blizzard, Eddy
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Eddy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
Blizzard, Griggs
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Griggs forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
Blizzard, Barnes
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Barnes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
Blizzard, Ransom
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Ransom forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
Blizzard, Sargent
- When
- April 14, 1:53 PM CST to 6:36 PM CST
- Where
- Sargent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Loose snowpack, along with light snow and northeast winds gusting from 35 to 45 mph produced widespread ground blizzard conditions to develop.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, April 14, 2013$100,000 · 2 events
- Blizzard and Winter Storm in North Dakota, April 14 to 15, 201342 events
- Strong Wind in Georgia, April 14, 2013$28,000 · 4 events
- Winter Storm in Minnesota, April 14 to 15, 201324 events
- Winter Storm and Heavy Snow in Colorado, April 14 to 18, 201321 events
- Tornado and Hail in Florida, April 14, 2013$22,000 · EF0 · 3 events
- Winter Storm in North Dakota, April 14 to 15, 201318 events
- Flash Flood in Louisiana, April 14, 2013$20,000 · 1 event
- Damaging Winds in Alabama, April 14, 2013$17,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Tornadoes and Hail in Florida, April 14, 2013EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448940, 448942, 448943, 448944, 448945, 448946.